Hepatotoxicity Associated with the Use of Anti-TNF-α Agents
- 532 Downloads
Medications to inhibit the actions of tumour necrosis factor alpha have revolutionized the treatment of several pro-inflammatory autoimmune conditions. Despite their many benefits, several serious side effects exist and adverse reactions do occur from these medications. While many of the medications’ potential adverse effects were anticipated and recognized in clinical trials prior to drug approval, several more rare adverse reactions were recorded in the literature as the popularity, availability and distribution of these medications grew. Of these potential adverse reactions, liver injury, although uncommon, has been observed in some patients. As case reports accrued over time and ultimately case series developed, the link became better established between this family of medicines and various patterns of liver injury. Interestingly, it appears that the majority of cases exhibit an autoimmune hepatitis profile both in serological markers of autoimmune liver disease and in classic autoimmune features seen on hepatic histopathology. Despite the growing evidence of this relationship, the pathogenesis of this reaction remains incompletely understood, but it appears to depend on characteristics of the medications and the genetic composition of the patients; it is likely more complicated than a simple medication class effect. Because of this still incomplete understanding and the infrequency of the occurrence, treatments have also been limited, although it is clear that most patients improve with cessation of the offending agent and, in certain cases, glucocorticoid use. However, more needs to be done in the future to unveil the underlying mechanisms of this adverse reaction.
KeywordsInfliximab Liver Injury Etanercept Adalimumab Primary Sclerosing Cholangitis
Compliance with Ethical Standards
This work was supported by U01 cooperative agreements between the National Institutes of Health/National Institute for Diabetes and Digestive and Kidney Diseases and the University of North Carolina Chapel Hill/Wake Forest University Health Sciences (DK065201) and Indiana University (DK065211); by a U54 award from the National Institutes of Health/National Institute for Diabetes and Digestive and Kidney Diseases (DK083909) to Wake Forest [HLB, PI]; and by a grant from the National Institutes of Health/National Heart, Lung, and Blood Institute (R15 HL117199) to HLB.
Conflicts of interest
The authors (Joshua B. French, Maurizio Bonacini, Marwan Ghabril, David Foureau and Herbert L. Bonkovsky) have no conflicts of interest that are directly relevant to the content of this review.
- 7.http://www.fda.gov/ohrms/DOCKETS/ac/03/briefing/3930B1_04_A-Centocor-Remicade%20.pdf. Accessed 15 Oct 2015.
- 8.Ghabril M, Bonkovsky HL, Kum C, Davern T, Hayashi PH, Kleiner DE, et al. Liver injury from tumor necrosis factor-alpha antagonists: analysis of thirty-four cases. Clin Gastroenterol Hepatol. 2013;11(5):558–64.e3.Google Scholar
- 13.Humira (adalimumab). 2015. http://www.rxabbvie.com/pdf/humira.pdf. Accessed 15 Oct 2015.
- 14.Enbrel (etanercept). 2013. http://pi.amgen.com/united_states/enbrel/derm/enbrel_pi.pdf. Accessed 15 Oct 2015.
- 15.Remicade (infliximab). 2015. http://www.remicade.com/shared/product/remicade/prescribing-information.pdf. Accessed 15 Oct 2015.
- 16.Simponi (golimumab). 2013. http://www.simponi.com/shared/product/simponi/prescribing-information.pdf. Accessed 15 Oct 2015.
- 17.Cimzia (certolizumab). 2013. http://www.cimzia.com/assets/pdf/Prescribing_Information.pdf. Accessed 15 Oct 2015.
- 22.US Food and Drug Administration [FDA] Center for Drug Evaluation and Research. FDA briefing document. Arthritis Advisory Committee. FDA. 2003. http://www.fda.gov/ohrms/dockets/ac/03/transcripts/3930T1.htm. Accessed 15 Oct 2015
- 31.Rockey DC, Seeff LB, Rochon J, Freston J, Chalasani N, Bonacini M, et al. Causality assessment in drug-induced liver injury using a structured expert opinion process: comparison to the Roussel-Uclaf Causality Assessment Method. Hepatology. 2010;51(6):2117–26.PubMedCentralCrossRefPubMedGoogle Scholar
- 38.Perdan-Pirkmajer K, Hocevar A, Rotar Z, Zibert J, Marolt VF, Gucev F, et al. Tumour necrosis factor-alpha inhibitor-induced hepatic injury in patients with rheumatoid arthritis: two case reports and an analysis of the laboratory data from the Slovenian National Biologicals Registry. Rheumatol Int. 2013;33(11):2885–8.CrossRefPubMedGoogle Scholar
- 48.IMS Institute for Healthcare Informatics. Medicine use and shifting costs of healthcare: a review of the use of medicines in the United States in 2013. Danbury: IMS Health Incorporated; 2014.Google Scholar
- 49.Express Scripts®. The 2014 drug trend report. Express Scripts Holding Company. 2015. http://lab.express-scripts.com/drug-trend-report/. Accessed 15 Oct 2015
- 50.Grigoriev I, zu Castell W, Tsvetkov P, Antonov AV. AERS Spider: an online interactive tool to mine statistical associations in adverse event reporting system. Pharmacoepidemiol Drug Saf. 2014;23(8):795–801.Google Scholar
- 56.Horiuchi T, Mitoma H, Harashima S, Tsukamoto H, Shimoda T. Transmembrane TNF-alpha: structure, function and interaction with anti-TNF agents. Rheumatology (Oxford, England). 2010;49(7):1215–28.Google Scholar
- 57.Harding FA, Stickler MM, Razo J, DuBridge RB. The immunogenicity of humanized and fully human antibodies: residual immunogenicity resides in the CDR regions. Monoclon Antib. 2010;2(3):256–65.Google Scholar
- 63.Frider B, Bruno A, Ponte M, Amante M. Drug-induced liver injury caused by adalimumab: a case report and review of the bibliography. Case Rep Hepatol. 2013;2013:406901.Google Scholar